Jump to content

Recommended Posts

Benzodiazepines- 

 

  How many of us are sick and tired of the battle of this class of medicines?

 

Here is my rant-

 

  Alprazolam- The lipid solubility and short effect is the main problem with this drug. Although I do agree it has its place. IMHO the only time this drug should be prescribed is:

 

Patient has an: MRI/CT and is claustrophobic, patient has a dental procedure in the AM and is nervous, flying for business and the patient is nervous, patient has Panic d/o. In the case of Panic d/o, if the patient needs more than 0.5 mg. 2-3 times per week they should be on an SSRI, NOT Xanax.

 

    What do you do in the case when a patient tells you that their pill bottle was: Lost/Stolen/Destroyed. You can’t just decline prescribing something as they could have withdrawal symptoms -at worst case seizures.

 

   Too many times I hear this one “ I had to take 1.5 or 2 tablets because 1 dose was not working. Now I am out X days early”. This is clearly abuse. 

 

​  About 6 weeks ago I was seeing a young man who was being prescribed Xanax 1.0 mg 2-3 times per day for anxiety. This is not one of my patients, I had never seen this patient prior to that time. The staff MD had been prescribing #90 tablets per month with 2 refills and the patient has been on increasing doses for the past 7 years. I checked the PMP (As I do for 100% of the patients for whom I will likely need to write for a controlled substance) and he had filled his prescription 27 days ago and had no refills remaining. Looking at the dates he has been filling his prescription at 27-28 day intervals for the past year.

 He proceeded to tell me that his dosage was too low and that he was needing to take 1.5 mg on several days to get relief from his anxiety. 

​ I was in the process of doing the calculation in my head -- and I was trying to figure out how much he should have remaining and he stated that he has been w/o his Xanax for 3 days. I asked him how he was feeling and he said he was anxious and he stated 'My internal organs feel like they are shaking'. 

 He then proceeded to stare off into space, his eyes rolled back and he started convulsing. I immediately yelled out for help, removed his glasses and kept him from hitting his head on anything. His benzo withdrawal seizure lasted about 2 minutes. He was postictal for 5 minutes and the local rescue showed up. On a side note he was taken into custody by the local police BC he refused to ride in the ambulance to the hospital. The officer believed he was not safe to drive his vehicle.

 I have not seen this patient since. I am tired of this class of medicines. I never want to see this again but, I know that this is wishful thinking.

  Any comments on how we can better this situation?

  I feel that I need to pick my battles. I do not start my new patients on benzos, I tell the patients of the staff MDs that I will continue their meds for this appointment but, in the future I will start them on a taper down schedule. What else can I do?

Link to comment
Share on other sites

  • 3 weeks later...

Benzos - damn, I hate them.

 

Valium lets me put your shoulder back in and I have Romazicon on standby with pt on monitor and O2.

7 DAY halflife w rebound potential. Works buts always risky.

 

Xanax can get you in/out of the MRI tube without a meltdown. You get THREE pills. PERIOD

 

Xanax before plane flight - You get two pills for each way. NO ETOH and don't drive.

 

I hate Klonopin. Smooth but deceptive in its habituation. Don't realize you are getting sucked in.

 

Xanax, Ativan, Klonopin - the bane of my existence. Inherited a HUGE panel from retiring doc who used this $HIT for muscle spasm, sleep, anxiety, chronic pain and whatever ails you.

 

Increased risks of dementia, falling, early death, seizures and generally missing out on life while living in a freaking haze.

 

Add in narcotics, etoh and pot and you have the witches cauldron of how to ignore life.

 

My favorite excuse is "I don't want to take a medicine every day like Prozac - those are addictive and bad for your brain...."

 

Hard not to walk out of the room sometimes, quite honestly.

 

This issue is plaguing me more recently as patients think they can TELL ME what I am going to Rx and "decide" if they want to change meds....

 

I am treating benzos like Ambien (and they ARE chemically related) and stating from the get go that I will not be rx'ing them long term and we will be weaning off, getting counseling, sleep study, etc and they are no longer on the menu or in a tiny double locked drawer of their virtual treatment toolbox.

 

I reference my prior patient experiences where patients used 10 pills in a YEAR and brought me back the expired meds the next year.

 

These drugs are not intended for daily use and need a giant wake up call to providers to stop contributing to the dysfunction and sedation of the country.

  • Like 1
Link to comment
Share on other sites

  • 4 months later...

Taper...

 

Only use inpatient or if out patient... only 1 month with 1 month taper. While buspar is being titrated up to 30mg tide max.

 

Can also add Atarax tid for break thru.

 

Can use Quetiapine 25-50mg bid (am & midday) then 100mg -200mg @ hs in SUD patients you don't want to give benzos.

 

If patient is difficult and have already been abusing benzos... or diverting them...

 

Then threatens you with seizures...

Listen contently and compassionately...

Explain the cause of the benzos withdrawal seizures...

 

Then:

 

Get cbc...

Carbamazapine 200mg bid x 1, 400mg bid x 30 days.

Link to comment
Share on other sites

New GYN patient, age 33, seen yesterday for "pelvic pain" that started after a SAB at 5 weeks gestation.  Seen in 4 different ED's in the month of January.  TVUS completely unremarkable.  States this is her fifth miscarriage.  Co-morbid diagnoses include chronic back pain, chronic neck pain, chronic PTSD, depression, anxiety, nicotine dependence, and pseudoseizures.  Ambulates with a walker.  And a BMI of 47.

 

Med List: Seroquel; gabapentin, Prozac, diclofenac, Tramodol, moderate-dose estrogen containing oral contraceptive, Percocet (4 times daily; can't remember the dose), and (relevant to the thread) Klonopin 2 mg FOUR TIMES DAILY.

 

Checked the state's PDMP and this has been ongoing therapy, give or take a few other opioids, since 2011.  Five prescribers and four pharmacies listed.

 

Holy crap.....

 

Changed her to a progesterone only pill to hopefully avoid a CVA and discussed possible tubal ligation (but who is going to want to take her to the OR???)

Link to comment
Share on other sites

  • 5 months later...

I cover for a large number of providers in my primary care office.  The fact that someone else prescribed benzodiazepine medications puts you under no obligation to continue prescribing.  Even the taper would be the other prescriber's responsibility.  I recognize there are situations where the other provider may not be available; even then, the previous prescriber needs to have a clearly written treatment plan, and there can be no red flags (e.g. running out early).  I check my schedule early in the day, and if the patient's concern is listed as narcotic/benzo refill, I have the office call and reschedule with their PCP.

I also think that every note where you prescribe a benzodiazepine or an opioid needs to include a sentence along the lines of "I am choosing to prescribe a refill of lorazepam/clonazepam/oxycodone because it allows the patient to continue completing dialysis/continue with their taper/leave the house to participate in therapy."

  • Upvote 1
Link to comment
Share on other sites

  • 1 year later...

I see patients now an then who are under the careful watch of psychiatry, who prescribes them daily benzos.  Because it is not the area I work in, I defer to their judgment (especially when it is a psychiatrist that I know and respect). I don't read the psychiatry journals so I don't know if it never indicated for the long-term management of anxiety disorders. 

I just found and skimmed this article and it seems to give a fair evaluation of the pros and cons. 

Edited by jmj11
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

Welcome to the Physician Assistant Forum! This website uses cookies to ensure you get the best experience on our website. Learn More